A young man with severe traumatic brain injury and refractory intracranial hypertension was treated with a barbiturate coma. A rare side effect of barbiturates is dyskalaemia. The dyskalaemia presented with acute hypokalaemia that quickly became hyperkalaemia. Both electrolyte disturbances can have serious physiological complications. The cellular cause of the dyskalaemia is not well understood. The correct diagnosis and treatment of barbiturate dyskalaemia is essential in providing care. Clinicians treating patients with barbiturates need to be aware of this rare side effect. Our patient was quickly and correctly treated for the dyskalaemia and suffered no complications related to this side effect.
- drugs and medicines
- neurology (drugs and medicines)
- adult intensive care
- coma and raised intracranial pressure
Statistics from Altmetric.com
Contributors DT contributed substantially to the conception or design of the work, acquisition, analysis or interpretation of data and final approval of the version published. DM contributed to the drafting of the work or to the critical revision for important intellectual content and agreement to be accountable for all aspects of the work in ensuring that questions related to the accuracy or integrity of any part of the work are appropriately investigated and resolved.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.